Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Amarillo, TX

May 22, 2023Ochiltree County, Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at May 22, 2023, 8:03 PM CDT for Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2023, 8:03 PM CDT (01:03 UTC)
Expired
May 23, 2023, 12:30 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Texas County, OK, Ochiltree County, TX

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:21 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 22, 6:21 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Mon May 22 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 204 PM CDT Mon May 22 2023

* Synoptic Overview: A very moist Panhandle region east of the
  dryline under a transitioning northwest flow pattern will set up
  the potential for strong to severe storms today.  We will get some
  help with the dynamics from a residual MCV. Best areas for strong
  to severe storms will be the south and east, but still can't rule
  out storms developing in the central and west. It's just that the
  dynamics will not be as good for severe weather in these areas.

* Mesoscale: Dryline in eastern NM will begin to mix east into the
  western TX Panhandle this afternoon.  Already seeing some
  agitated cu in the southwest Panhandles as this area has been
  under the best surface heating thus far.  18Z AMA sounding
  supports this heating and has basically an uncapped surface based
  sounding.  ML CIN is almost completely eroded with ML CAPE values
  around 1250 J/kg.  Wind field is a little disorganized and 700-
  500mb lapse rates are less than 7C, so could be more impressive.
  Further north and east has been under cloud cover due to the
  influence of an MCV in southwest KS. So less heating has occurred.
  Main issue with the western zones is that there is some subsidence
  on the back side of the MCV which would inhibit storm development,
  or hinder storms from holding together. Mid level flow is on the
  weak side from the Amarillo to Guymon line and west, and therefore
  storm motion for anything that can develop, and hold, would be in
  the 15-20 mph range. PWAT's are almost an inch and would support
  moderate to heavy rain with these storms. This along with the
  slower steering flow would support some localized flash flooding
  issues once again, but we need the storms to overcome the
  subsidence. As we move east of the Amarillo to Guymon line we
  start to get a bit more improved lift from both the dryline
  convergence and the better part of the MCV. Also mid level flow
  and effective shear begin to increase and that would support more
  organized storms. So muticell storms would be favored with a
  supercell or two possible as well.  Large hail and damaging winds
  will be the main threat with these storms. Effective helicity will
  begin to increase and will peak south of the I-40 corridor in the
  21-00z time frame. Surface winds will be more backed in the
  eastern two stacks of counties for the Panhandles, so there is
  still a low end tornado threat given the very well backed surface
  flow, despite the overall low level winds being around 10 kts.
  Storms are expected to converge into an MCS later this evening.

* Threats: With ML CAPE values in the 1500-2000 J/kg range along
  with a somewhat better sheared environment to the east, golf ball
  hail would be the main concern for hail size.  Storms may be able
  to produce decent outflows due to somewhat steeper low level lapse
  rates, supporting an inverted V profile up to about 5kft agl.  The
  tornado threat is still possible but would like a little bit
  stronger winds in the low levels.  Additionally, storms will
  likely need to be discrete to get a better chance for tornado
  development.  PWAT's over and inch and overall slower storm motion
  favors possible flash flooding in some of the better coverage
  ares, especially areas that have received quite a bit of beneficial
  rain.

* Timing & Location: Storms are already starting to form in the west
  but could struggle under the subsidence aloft.  Better chances for
  storms will be east of the Amarillo to Guymon line and may very
  well develop in the next hour or two, and last through about 03z,
  when we start to lose surface heating.

* Summary: In general, strong to severe storms look to be likely
  east of the Amarillo to Guymon line with all hazards possible, but
  the more likely hazards will be hail and damaging wind.  The
  tornado threat can't be ruled out, but could have better dynamics
  to be more supportive.  And any area that receives rain for more
  than 30 minutes, especially areas that have recently had decent
  rain amounts will be prone to possible flooding.

Weber

&&

.SHORT TERM...

&&

.LONG TERM ...
(Tomorrow through next Sunday)
Issued at 1259 PM CDT Mon May 22 2023

A defined sinusoidal synoptic pattern over the western 2/3 of the
CONUS with trough over the intermountain west and ridging over the
Upper Midwest, this should keep an active pattern for the southern
Plains. A NW-SE orientation of moisture transport starting to
morrow will eventually become more due N-S by the latter half of
the week as the sinusoidal flow becomes more exaggerated.

In particular, looking ahead to tomorrow, if the atmosphere has
time to recover after Monday's thunderstorms, thunderstorms
tomorrow may become more robust. Overall shear remain rather
scant, but a more notable H700 perturbation on the periphery of
the intermountain west main disturbance may help influence larger
scale lift while enhancing 0-6 km shear around 40 kts in the more
aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000
J/Kg, severe thunderstorms with large hail and damaging winds may
also be possible. Areas over the last week with appreciable
rainfall with more added may also need to watch for the potential
of flooding.

With persistent good H850-700 theta-e advection daily, our
thunderstorm chances continues through the remainder of the
forecast period. Expect more fine-tuned adjustments to the severe
thunderstorm chances with this forecast as each day gets closer
as parameters are fine tuned.

Meccariello

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Mon May 22 2023

VFR conditions expected to prevail through about 06Z for KGUY, and
all of the period for KAMA and KDHT. KAMA may still have the
possibility of being impacted by a brief thunderstorms within the
first hour of the period. After 06Z KGUY and areas across the
northeastern combined Panhandles could see some low CIGs around
600 ft or so, mainly impacting KGUY Expecting a break from thunder
at the terminals through about 15Z. KDHT has a chance to see
thunderstorms return in the late part of the period before 00Z
Wed.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  80  58  74 /  20  20  40  20
Beaver OK                  56  74  57  76 /  50  20  30  30
Boise City OK              53  75  55  73 /  20  30  30  40
Borger TX                  58  82  60  79 /  20  10  40  20
Boys Ranch TX              56  83  59  78 /  20  20  30  20
Canyon TX                  55  81  57  75 /  20  20  40  30
Clarendon TX               56  78  59  73 /  30  20  50  30
Dalhart TX                 52  79  55  75 /  20  30  30  40
Guymon OK                  54  76  56  75 /  40  10  30  20
Hereford TX                55  84  57  77 /  20  20  30  20
Lipscomb TX                55  74  57  75 /  50  20  50  30
Pampa TX                   56  78  58  75 /  30  20  40  30
Shamrock TX                57  76  59  76 /  40  30  60  30
Wellington TX              58  80  60  76 /  50  30  60  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....29
AVIATION...36
Hazardous weather outlook, May 22, 1:07 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
107 PM CDT Mon May 22 2023

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
107 PM CDT Mon May 22 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe this afternoon and evening, with large hail and damaging
winds the primary hazards. However, a tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe both days, with large hail and damaging winds the primary
hazards.

Additional thunderstorms will be possible Thursday through Sunday
across the Oklahoma and Texas Panhandles. A few storms may become
strong to severe on any of those days, with large hail and damaging
winds the primary hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 22, 7:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 S PERRYTON            36.35N 100.81W
05/22/2023  E2.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

            REPORT VIA SPOTTER NETWORK.

&&

APF
Local storm report, May 22, 7:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             2 S PERRYTON            36.36N 100.80W
05/22/2023  E1.75 INCH       OCHILTREE          TX   PUBLIC

            REPORT VIA SPOTTER NETWORK.

&&

APF
Local storm report, May 22, 7:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             5 NNE HOWARDWICK        35.10N 100.89W
05/22/2023  M1.25 INCH       DONLEY             TX   NWS EMPLOYEE

            HAIL MEASURED WITH RULER. TIME ESTIMATED
            FROM RADAR.

&&

APF
Local storm report, May 22, 7:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 WSW PERRYTON          36.39N 100.81W
05/22/2023  E1.25 INCH       OCHILTREE          TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

APF
Local storm report, May 22, 7:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             6 S PERRYTON            36.31N 100.81W
05/22/2023  E1.75 INCH       OCHILTREE          TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

0744 PM     HAIL             7 S PERRYTON            36.29N 100.81W
05/22/2023  E2.00 INCH       OCHILTREE          TX   PUBLIC

            REPORT FROM MPING: HEN EGG (2.00 IN.).

&&

APF
Local storm report, May 22, 8:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      6 WSW GRAY              36.53N 100.92W
05/22/2023                   BEAVER             OK   STORM CHASER

            STORM CHASER REPORTS FLOWING WATER OVER
            MULTIPLE ROADWAYS WITH THESE ROADS
            IMPASSABLE. ADDITIONALLY, MULTIPLE YARDS
            WERE FLOODED.

&&

APF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatAMALipscomb, Ochiltree60 min
May 22, 7:57 PM CDTSevere Thunderstorm WarningAMAOchiltree63 min
May 22, 8:26 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts64 min
May 22, 8:29 PM CDTTornado WarningAMAOchiltree46 min
May 22, 8:33 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree57 min
May 22, 9:05 PM CDTAreal Flood AdvisoryAMAHansford, Ochiltree3 hr
May 22, 9:25 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts60 min
May 22, 10:51 PM CDTSpecial Weather StatementAMAGray39 min
May 23, 6:18 PM CDTSpecial Weather StatementAMADeaf Smith27 min
May 23, 6:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall55 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.